Alert archive / Minnesota / Tornado Warnings in 1999

Tornado Warning 10, NWS La Crosse, WI

August 9, 1999Wabasha County, Minnesota

NWS La Crosse, WI issued this tornado warning at Aug 9, 1999, 7:41 PM CDT for Wabasha County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1999, 7:41 PM CDT (00:41 UTC)
Expired
Aug 9, 1999, 8:45 PM CDT
In force
64 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1808 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
2.4
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 100040 RRA
TORLSE
MNC157-100145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT MON AUG 9 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* TORNADO WARNING FOR...
  WABASHA COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 845 PM CDT

* AT 740 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR BELLECHESTER...25 MILES WEST OF WABASHA... MOVING
  SOUTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  BEAR VALLEY AND OAK CENTER AT 755 PM
  WEST ALBANY AT 805 PM
  CONCEPTION AT 820 PM

ABANDON MOBILE HOMES! GO IN A NEARBY STURDY BUILDING. AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

RRS/TCR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:31 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 3:31 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
208 PM CDT MON AUG 9 1999

SEVERE WEATHER POTENTIAL THIS EVENING IS MAIN FORECAST CONCERN.

EARLIER MCS AND ON-GOING CONVECTION IS HOLDING WARMEST AND MOST
UNSTABLE AIR WELL SOUTH AND WEST OF FORECAST AREA...EVEN AS LOW
LEVEL FLOW HAS BEEN INCREASING DRAMATICALLY TODAY. WARM FRONT APPEARS
TO STRETCH FROM EAST CENTRAL IOWA INTO SOUTHWEST MINNESOTA AS OF 18Z.
ALTHOUGH FOCUS HAS BEEN ON SOUTHWEST MINNESOTA FOR DEVELOPMENT...
STRONG LOW LEVEL CONVERGENCE ON NOSE OF 40+ MPH 850 MB JET CONTINUES
TO INITIATE CONVECTION ACROSS SOUTHEAST MINNESOTA. THIS AREA WAS LONG
EARLIER OUTFLOW...IS ELEVATED...AND HAS GENERATED UP TO 2 INCH
DIAMETER HAIL.

STILL UNCERTAIN OF EXACTLY WHERE FUTURE DEVELOPMENT WILL OCCUR...BUT
GIVEN SUCH STRONG SHEAR VALUES...WILL KEEP MENTION OF SEVERE STORMS
GOING IN 1ST PERIOD. SHORT TERM MODELS IN AGREEMENT BRINGING SHORT
WAVE TROUGH CURRENTLY OVER NORTHWEST NORTH DAKOTA QUICKLY INTO
REGION THIS EVENING...BUT WILL USE NGM/AVN SOLUTION KEEPING BRUNT OF
DYNAMICS FURTHER NORTH. BETTER INSTABILITY WILL ADVECT IN THIS
EVENING GIVEN STRONG LOW LEVEL FLOW...WHICH COULD PUSH SEVERE THREAT
FURTHER NORTH.

IN LATER PERIODS...NORTHWEST FLOW CONTINUES AND DRY WEATHER RETURNS
TUESDAY INTO WEDNESDAY. NORTHWEST FLOW ALWAYS TRICKY BUT NO IMPULSES
ARE SEEN UPSTREAM AT THIS POINT AND WILL KEEP TREND OF PLEASANT
WEATHER GOING.

UPDATED...WILL REMOVE SEVERE WEATHER WORDING FROM FAR NORTH AND
EAST ZONES BASED ON REALIGNMENT OF STORM PREDICTION CENTER OUTLOOK.
ALTHOUGH CONFIDENCE IS LOWER NOW...WILL GO AHEAD AND LEAVE SEVERE
RISK IN ELSEWHERE BUT APPEARS WARM FRONT WILL HAVE TOUGH TIME MAKINnG
NORTHWARD PROGRESS THIS EVENING. ELEVATED CONVECTION MAY STILL CAUSE
PROBLEMS. COORD W/GRB

.LSE...NONE.

SHEA

In the hours before

Special weather statement, Aug 9, 3:30 PM CDT, 4 hours 11 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT MON AUG 9 1999

...THE MODERATE RISK OF SEVERE WEATHER FOR LATE THIS AFTERNOON AND THIS
EVENING HAS SHIFTED TO THE WEST AND SOUTHWEST...

AT MID AFTERNOON THE STORM PREDICTION CENTER INDICATED A SLIGHT RISK OF
SEVERE WEATHER WEST OF INTERSTATE 94...WITH A MODERATE RISK OF SEVERE
WEATHER ALONG AND WEST OF A ROCHESTER MINNESOTA...TO DECORAH AND
WATERLOO IOWA LINE.

A COLD FRONT WAS LOCATED IN WESTERN MINNESOTA THIS AFTERNOON...WHILE A
WARM FRONT STRETCHED FROM NEAR REDWOOD FALLS MN TO NEAR WATERLOO IOWA.
SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS MUCH OF THE AREA DURING THE
MORNING AND EARLY AFTERNOON HOURS HAVE PREVENTED THE WARM FRONT FROM
LIFTING NORTH TODAY. THEREFORE THE MOIST AND UNSTABLE AIRMASS REMAINED
OVER SOUTHWEST MINNESOTA...NORTHWEST AND NORTH CENTRAL IOWA.

THE COLD FRONT WILL PUSH ACROSS MINNESOTA THIS AFTERNOON AND EVENING...
AND ACROSS WISCONSIN TONIGHT.  AS THE COLD FRONT MOVES EAST...MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN MINNESOTA THROUGH THE
REST OF THE AFTERNOON...THEN PUSH EAST ACROSS THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS. THE WIND PROFILE IN LOWER AND MIDDLE
LEVELS OF THE ATMOSPHERE WILL BE FAVORABLE FOR ORGANIZED STORMS AND
SUPERCELLS.

HOWEVER...IT NOW APPEARS THE BEST INSTABILITY...AND THUS THE GREATEST
RISK OF SEVERE WEATHER WILL BE SOUTH OF THE WARM FRONT ACROSS MUCH OF
SOUTHERN MINNESOTA AND NORTHERN IOWA.  DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES REMAIN THE SEVERE WEATHER THREATS...ESPECIALLY
WEST OF THE ROCHESTER TO DECORAH TO WATERLOO LINE.

STORM SPOTTER GROUPS SHOULD REMAIN ALERT...AS ACTIVATION IS POSSIBLE
LATE THIS AFTERNOON AND EVENING...ROUGHLY BETWEEN THE HOURS OF 5 PM AND
MIDNIGHT. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
LATER U^PDATES ON THIS THREAT FOR SEVERE WEATHER.

RRS
Special weather statement, Aug 9, 3:30 PM CDT, 4 hours 11 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT MON AUG 9 1999

...THE MODERATE RISK OF SEVERE WEATHER FOR LATE THIS AFTERNOON AND THIS
EVENING HAS SHIFTED TO THE WEST AND SOUTHWEST...

AT MID AFTERNOON THE STORM PREDICTION CENTER INDICATED A SLIGHT RISK OF
SEVERE WEATHER WEST OF INTERSTATE 94...WITH A MODERATE RISK OF SEVERE
WEATHER ALONG AND WEST OF A ROCHESTER MINNESOTA...TO DECORAH AND
WATERLOO IOWA LINE.

A COLD FRONT WAS LOCATED IN WESTERN MINNESOTA THIS AFTERNOON...WHILE A
WARM FRONT STRETCHED FROM NEAR REDWOOD FALLS MN TO NEAR WATERLOO IOWA.
SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS MUCH OF THE AREA DURING THE
MORNING AND EARLY AFTERNOON HOURS HAVE PREVENTED THE WARM FRONT FROM
LIFTING NORTH TODAY. THEREFORE THE MOIST AND UNSTABLE AIRMASS REMAINED
OVER SOUTHWEST MINNESOTA...NORTHWEST AND NORTH CENTRAL IOWA.

THE COLD FRONT WILL PUSH ACROSS MINNESOTA THIS AFTERNOON AND EVENING...
AND ACROSS WISCONSIN TONIGHT.  AS THE COLD FRONT MOVES EAST...MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN MINNESOTA THROUGH THE
REST OF THE AFTERNOON...THEN PUSH EAST ACROSS THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS. THE WIND PROFILE IN LOWER AND MIDDLE
LEVELS OF THE ATMOSPHERE WILL BE FAVORABLE FOR ORGANIZED STORMS AND
SUPERCELLS.

HOWEVER...IT NOW APPEARS THE BEST INSTABILITY...AND THUS THE GREATEST
RISK OF SEVERE WEATHER WILL BE SOUTH OF THE WARM FRONT ACROSS MUCH OF
SOUTHERN MINNESOTA AND NORTHERN IOWA.  DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES REMAIN THE SEVERE WEATHER THREATS...ESPECIALLY
WEST OF THE ROCHESTER TO DECORAH TO WATERLOO LINE.

STORM SPOTTER GROUPS SHOULD REMAIN ALERT...AS ACTIVATION IS POSSIBLE
LATE THIS AFTERNOON AND EVENING...ROUGHLY BETWEEN THE HOURS OF 5 PM AND
MIDNIGHT. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
LATER U^PDATES ON THIS THREAT FOR SEVERE WEATHER.

RRS
Local storm report, Aug 9, 4:04 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT MON AUG 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    ROCHESTER                 MN   .88 INCH HAIL
08/09/99   OLMSTED

0132 PM    ROCHESTER                 MN   1 INCH HAIL
08/09/99   OLMSTED

0133 PM    ROCHESTER                 MN   1.25 INCH HAIL
08/09/99   OLMSTED

0134 PM    RUSHFORD                  MN   .75 INCH HAIL
08/09/99   FILLMORE

0148 PM    1 E CHESTER               MN   2 INCH HAIL
08/09/99   OLMSTED

BREESER/SHEA
Local storm report, Aug 9, 4:46 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
446 PM CDT MON AUG 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    2 S HOUSTON               MN   .75 INCH HAIL
08/09/99   HOUSTON                        REPORTED BY MAIL CARRIER.

SHEA
Special weather statement, Aug 9, 7:05 PM CDT, 36 minutes before
MNZ079-086>088-094-095-100040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT MON AUG 9 1999

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MINNESOTA...

THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SECTIONS OF SOUTHERN
MINNESOTA...AND THERE HAVE BEEN REPORTS OF TORNADOES.

IF YOU LIVE IN SOUTHEAST MINNESOTA...BE PREPARED FOR SEVERE
WEATHER THIS EVENING.  KNOW WHAT TO DO IF A TORNADO WARNING
IS ISSUED FOR YOUR COUNTY OR COMMUNITY.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:00 PM CDTTornado WarningARXDodge60 min

Nearby

Tornado Warnings in Minnesota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.